Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Charleston, WV

July 28, 2000Fayette County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 28, 2000, 4:30 PM EDT for Fayette County, West Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 4:30 PM EDT (20:30 UTC)
Expired
Jul 28, 2000, 5:15 PM EDT
In force
45 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:40 PM EDTThunderstorm WindGauley Bridge, WVPower lines were snapped by fallen tree branches.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS51 KRLX 282030
SVRCRW
WVC019-282115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA...

* UNTIL 515 PM EDT...

* AT 422 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES WEST OF POWELLTON...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...FAYETTEVILLE AND
  BABCOCK ST PK.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3788 8098 3798 8078 3809 8092 3815 8092
          3821 8098 3821 8106 3819 8107 3819 8110
          3821 8110 3820 8129 3799 8138 3790 8125

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:07 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 28, 4:07 PM EDT, 23 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-290830-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT FRI JUL 28 2000

FORECAST IS STILL FAIRLY MURKY...AND THE PATTERN DOES NOT APPEAR TO
BE CHANGING TOO MUCH THE NEXT TWO DAYS.  WEAK SURFACE LOW PRESSURE
AND ITS ASSOCIATED FRONT NEVER REALLY SEEM TO MAKE IT ACROSS THE
CENTRAL APPALACHIANS.  INSTEAD BERMUDA HIGH LOOKS LIKE IT WILL MAKE
A STAB WESTWARD.

IN THE MEANTIME...I DO NOT LIKE THE 850 TEMPERATURES OF THE NGM.
SOUNDINGS FROM THIS MORNING WERE AROUND 15C RANGE.  EVEN WITH
SOUTHWEST FLOW TOMORROW...THINK THE NGM IS A BIT WARM WITH FORECAST
HIGHS SO WILL UNDERCUT BY A CATEGORY OR TWO DURING SATURDAY AND SUNDAY.
WILL GO A BIT ABOVE GUIDANCE ON LOWS AS DEW POINTS ARE IN THE MID TO
UPPER 60S BOTH NIGHTS.

BEST CHANCES FOR RAIN WILL BE ALONG AND WEST OF THE OHIO RIVER.  AT
THIS TIME I AM NOT CONFIDENT ENOUGH TO DEFINE A FLASH FLOOD WATCH
AREA.  ALTHOUGH...I DO SEE SOME POTENTIAL FOR LOCALIZED FLOODING
PROBLEMS ON SATURDAY.

.RLX...
WV...NONE.
VA...NONE
KY...NONE.
OH...NONE.

.END/BELK

In the hours before

Local storm report, Jul 28, 3:15 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0315 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    KERMIT                    WV   .50 INCH HAIL
07/28/00   MINGO                          EVENT OCCURRED BETWEEN
                                          0256 PM  AND  0311 PM

0313 PM    CULLODEN                  WV   .75 INCH HAIL
07/28/00   CABELL                         EVENT OCCURRED BETWEEN
                                          0258 PM  AND  0313 PM
Local storm report, Jul 28, 3:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0349 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    SAINT ALBANS              WV   PEA SIZE HAIL
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0332 PM  AND  0347 PM

0351 PM    HARTS                     WV   .75 INCH HAIL
07/28/00   LINCOLN                        EVENT OCCURRED BETWEEN
                                          0336 PM  AND  0351 PM
Local storm report, Jul 28, 3:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0357 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    SAINT ALBANS              WV   PEA SIZE HAIL
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0340 PM  AND  0355 PM

0357 PM    NITRO                     WV   .75 INCH HAIL
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0342 PM  AND  0357 PM
Local storm report, Jul 28, 4:01 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0401 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    NITRO                     WV   1.00 INCH HAIL
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0344 PM  AND  0359 PM
Local storm report, Jul 28, 4:09 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0409 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    CHARLESTON                WV   PEA SIZE HAIL
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0352 PM  AND  0407 PM

0410 PM    CHARLESTON                WV   .50 INCH HAIL
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0355 PM  AND  0410 PM

0412 PM  X  CHARLESTON                WV   .75 INCH HAIL
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0357 PM  AND  0412 PM
Local storm report, Jul 28, 4:16 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0416 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    CHARLESTON                WV   PEA SIZE HAIL
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0359 PM  AND  0414 PM

0417 PM    CHARLESTON                WV   .50 INCH HAIL
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0402 PM  AND  0417 PM

0418 PM    CHARLESTON                WV   FUNNEL CLOUD
07/28/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0403 PM  AND  0418 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:59 AM EDTSevere Thunderstorm WarningRLXGilmer, Lewis46 min
Jul 28, 1:33 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming42 min
Jul 28, 2:26 PM EDTSevere Thunderstorm WarningRLXMcDowell34 min
Jul 28, 2:59 PM EDTSevere Thunderstorm WarningRLXWayne31 min
Jul 28, 3:04 PM EDTSevere Thunderstorm WarningRLXLincoln26 min
Jul 28, 3:10 PM EDTSevere Thunderstorm WarningRLXPutnam35 min
Jul 28, 3:26 PM EDTSevere Thunderstorm WarningRLXJackson34 min
Jul 28, 3:33 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam42 min
Jul 28, 3:34 PM EDTSevere Thunderstorm WarningRLXLogan41 min
Jul 28, 4:08 PM EDTSevere Thunderstorm WarningRLXBoone37 min
Jul 28, 4:11 PM EDTSevere Thunderstorm WarningRLXKanawha34 min
Jul 28, 4:22 PM EDTSevere Thunderstorm WarningRLXRaleigh38 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.